Thunderstorm Wind, Jackson
- When
- May 21, 5:10 PM EST
- Where
- Jackson County, Oak Hill
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.017, -82.283
Large tree branches were blown down.
5 flash flood, 3 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 21, 2:45 PM EST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
345 PM EDT MON MAY 21 2001
SHOWERS AND THUNDERSTORMS WILL CONTINUE UNTIL THE FRONT MOVES
THROUGH ON TUESDAY. FLASH FLOOD GUIDANCE REMAINS LOW...SO WILL
CONTINUE FLASH FLOOD WATCH. MODELS LOOKS DRY TUESDAY NIGHT AND
WEDNESDAY BEHIND THE FRONT...BUT A BIT WORRIED ABOUT INSTABILITY
FROM SUCH A COLD AIR MASS MOVING IN. SINCE PREVIOUSLY HAD SHOWERS IN
ON WEDNESDAY...WILL LEAVE SPRINKLES INSTEAD.
.RLX...
WV...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ003>004.
KY...FLASH FLOOD WATCH FOR MONDAY NIGHT F$OR ZONES
KYZ101>103...KYZ105.
OH...FLASH FLOOD WATCH FOR MONDAY NIGHT FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.
.END/RPYWVZ008-014-211745- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 100 PM EDT MON MAY 21 2001 AT 100 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS IN NORTHEASTERN PUTNAM COUNTY MOVING TOWARDS THE NORTHEAST AT 20 MPH. THESE STORMS WILL BE MOVING THROUGH JACKSON COUNTY UNTIL AROUND 145 PM. HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE THUNDERSTORMS. PLwEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772.
WVZ015-211800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 112 PM EDT MON MAY 21 2001 AT 112 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS ENTERING KANAWHA COUNTY. THESE STORMS WILL BE MOVING NORTHEAST AT AROUND 20 MPH. SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS UNTIL AROUND 2 PM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. .END AAR
WVZ016-211815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 120 PM EDT MON MAY 21 2001 AT 120 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED...THUNDERSTORMS MOVING INTO WESTERN ROANE COUNTY. THESE STORMS WILL BE MOVING ACROSS ROANE COUNTY UNTIL AROUND 215 PM. SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. . END AAR
WVZ009-211815- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 127 PM EDT MON MAY 21 2001 AT 127 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS DEVELOPING OVER SOUTHWEST WOOD COUNTY MOVING TOWARDS THE NORTHEAST AT AROUND 20 MPH. SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS UNTIL AROUND 215 PM AS THEY MOVE THROUGH WOOD COUNTY. PLEASE REPORT HAIL :OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. .END AAR
WVZ018-211900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 200 PM EDT MON MAY 21 2001 AT 200 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS MOVING THROUGH ROANE COUNTY. THESE STORMS ARE MOVING NORTHEAST AT AROUND 20 MPH. SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS AS THEY CROSS CALHOUN COUNTY BETWEEN 230 PM AND 3 PM. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. .END AAR
WVZ019-211845- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 203 PM EDT MON MAY 21 2001 AT 203 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED STRONG THUNDERSTORMS MOVING INTO SOUTHWEST DODDRIDGE COUNTY. THESE STORMS ARE MOVING NORTHEAST AT 20 MPH. SMALL HAIL...STRONG GUSTY WINDS...AND BRIEF HEAVY RAINS CAN BE EXPECTED WITH THESE STORMS UNTIL AROUND 245 PM AS THEY CROSS DODDRIDGE COUNTY PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. .END AAR
The national radar mosaic for the moment the first event began.
5 flash flood, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.
Large tree branches were blown down.
A barn was destroyed along Moriah Road.
An intermittent damage path, as the tornado mostly affected trees along hill tops. A house was damaged in Hanesville, when a large maple tree fell onto it. A carport and a barn were also destroyed at the same residence, In fact, the carport traveled some 75 yards before landing across the road. In Danville, pieces of wood were launched into the side of a bus garage building. A corn crib was leveled.
A roof was torn off a barn along Plum Road, east of Rempel.
Racoon Creek and its tributaries flooded roads and bridges. Water flowed over the bridge in the community of Vinton.
Several roads in the southeastern portion of the county were flooded by small streams.
The sheriff reported 20 roads flooded by small streams. A 300 acre freshwater impoundment near Oak Hill spilled over the dam, taking some rocks with it. Water came through the emergency spillway as it was designed. About 160 tons of limestone was trucked in, to reinforce the 15 foot dam. A state official said, "it was a catastrophic rainfall."
The sheriff department observed flooded and washed out roads throughout the county.
Streams feeding the Middle Branch of the Shade River flooded around Shade, Garden, and Pratts Fork.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2001Every state in 2001This day in weather historyThe tornado archive for Ohio, 2001Warnings in Ohio, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245306, 5245307, 5245309, 5245308, 5245131, 5245129, 5245310, 5245311, 5245130.